PROGRAMMING ALERT: NFL pushes back Sunday prime-time shows on CBS 6
ALERT: Second victim shot on Richmond’s Southside dies

Accidental overdoses a concern during flu season

DALLAS, Texas (KTVT) – Many suffering from this year’s aggressive cold and flu season are turning to over-the-counter medicines.

However, if you take too much, you may could experience symptoms like abdomen pains, racing heart, the jitters or vomiting.

One mother, Shelly Groves, who said she is worried about numerous ingredients in over-the-counter medicines, likely under medicates her children because of it.

People taking too much medication is a concern for doctors, too.

In fact, Dr. Kapil Sharma with the North Texas Poison Center said accidental overdoses spike dramatically during the flu season.

Sharma said the problem is people are buying medicines to treat different symptoms. However, many of those medications have the same active ingredient.

“So someone may take a med for decongestion, one for pain and fever, one for flu relief — when in fact they are taking multiple doses of the same medication,” Sharma said.

That common medication is acetaminophen or Tylenol. Sharma said that while it is a safe medication, if you take too much, the drug can cause liver damage or liver failure.

There were 338 calls to the Texas Poison Center for accidental overdoses due to cold/cough medicine in December. For January, there have already been 175 calls.

“Companies put on these colorful labels, but don’t make it really clear which ingredients are in these preparations,” Sharma said. 

That’s why Groves said she checks in with her doctor before buying more medicine off the shelf.

“It’s better to be cautious and get to pediatrician rather than trying to self medicate with over the counter medicines”

Follow

Get every new post delivered to your Inbox.

Join 1,778 other followers